All antidepressants have potential side effects. Sexual side effects of antidepressants are common. Some antidepressants cause insomnia. Other antidepressants cause weight gain, low blood pressure, or sedation.
Many people who require antidepressant medication for their depression or anxiety are concerned about the potential side effect of weight gain. This unwelcome side effect is associated with most of the popular antidepressants known as SSRI’s (selective serotonin reuptake inhibitors).
Weight gain is considered a mild side effect of SSRIs and not all patients will gain weight. In fact, some patients will lose weight because they become more physically active once their depression is adequately treated.
But are there antidepressants that actually cause weight loss as a side effect? Actually yes, there are antidepressants that can cause weight loss in some people. These antidepressants are newer agents that include:
Each of these antidepressants is a serotonin reuptake inhibitor (“SRI”) and norepinephrine reuptake inhibitor (“NRI”). The exception in this list is Buproprion (Wellbutrin), which is a norepinephrine and dopamine reuptake inhibitor (“DRI”).
These newer antidepressants do not directly cause weight loss, but indirectly result in weight loss via several mechanisms. The newer antidepressants that act via norepinephrine reuptake inhibition tend to be more activating than sedating. So individuals often feel like they have more energy and become more physically active.
The norepinephrine reuptake inhibiting antidepressants also tend to cause gastrointestinal side effects including nausea and diarrhea in some people. While persistent mild nausea or diarrhea is an unpleasant side effect it does tend to promote weight loss. Individuals eat less and/or absorb less nutrients through out the day, eventually resulting in weight loss.
Venlafaxine (Effexor) and Milnacipran (Ixel) are the NRI + SRI antidepressants that cause the most gastrointestinal side effects. The NRI + SRI Cymbalta and NRI + DRI Wellbutrin tend to cause gastrointestinal side effects less commonly and/or of less severity. One additional benefit of Cymbalta and Wellbutrin is that they are significantly less likely to cause sexual side effects.
The nausea and diarrhea associated with antidepressants normally only lasts for a few weeks. Thus, any weight lost during this time period could easily be gained back. However, there are appetite suppressing effects of NRI antidepressants, independent of the nausea and diarrhea, that can be persistent in some individuals. One study suggests that weight loss can be sustained for up to three years with appetite suppressant medications.
If you are considering starting an antidepressant, or are already on an antidepressant that is causing weight gain, you may want to speak with your physician to determine if the newer antidepressant agents that promote weight loss are an option for you.